Alert archive / Massachusetts / Small Craft Advisories in 2020
Small Craft Advisory 40, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Mar 14, 2020, 6:05 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2020, 6:05 PM EDT (22:05 UTC)
- Expired
- Mar 14, 2020, 8:54 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
762 WHUS71 KBOX 142205 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 605 PM EDT Sat Mar 14 2020 ANZ232>234-150100- /O.EXP.KBOX.SC.Y.0039.000000T0000Z-200314T2200Z/ /O.NEW.KBOX.SC.Y.0040.200314T2205Z-200315T0100Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay- 605 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...West winds 10 to 15 kt and seas 2 to 4 feet. * WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ235-237-150100- /O.EXP.KBOX.SC.Y.0039.000000T0000Z-200314T2200Z/ /O.NEW.KBOX.SC.Y.0040.200314T2205Z-200315T0100Z/ Rhode Island Sound-Block Island Sound- 605 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...West winds 10 to 15 kt and seas 3 to 5 feet. * WHERE...Rhode Island Sound and Block Island Sound. * WHEN...Until 9 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-142315- /O.EXP.KBOX.SC.Y.0039.000000T0000Z-200314T2200Z/ Boston Harbor- 605 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and seas have diminished below small craft levels. $$ ANZ250-150615- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T1200Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 605 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and seas 3 to 5 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-150615- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T1400Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 605 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 10 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ255-256-150600- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T0600Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 605 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet. * WHERE...In Massachusetts coastal waters, Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 2 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231-251-150615- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T0800Z/ Cape Cod Bay-Massachusetts Bay and Ipswich Bay- 605 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY... * WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and seas 2 to 3 feet. * WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay. * WHEN...Until 4 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
704 WHUS71 KBOX 150054 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 854 PM EDT Sat Mar 14 2020 ANZ232>235-237-150200- /O.CAN.KBOX.SC.Y.0040.000000T0000Z-200315T0100Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- 854 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and seas have subsided below small craft advisory levels. The Small Craft Advisory has been cancelled. $$ ANZ250-150900- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T1200Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 854 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and seas 3 to 5 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-150900- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T1400Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 854 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 10 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ255-256-150600- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T0600Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 854 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet. * WHERE...In Massachusetts coastal waters, Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 2 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231-251-150800- /O.CON.KBOX.SC.Y.0039.000000T0000Z-200315T0800Z/ Cape Cod Bay-Massachusetts Bay and Ipswich Bay- 854 PM EDT Sat Mar 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY... * WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and seas 2 to 3 feet. * WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay. * WHEN...Until 4 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 4:35 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 14, 4:35 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
435 PM EDT Sat Mar 14 2020
.SYNOPSIS...
A weak disturbance passes south of Southern New England
tonight. Seasonably cooler and even drier conditions for Sunday
as strong high pressure builds south from Quebec. Fast moving
low pressure will bring rain and/or snow showers late Monday
night through most of Tuesday. Dry, cool weather returns for
Wednesday. A frontal system will slowly approach the northeast
late next week, bringing periods of light rain and/or snow Wed
night, then areas of rain Thursday into next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High clouds have overspread SNE this afternoon well in advance of
system impacting Ohio and TN valleys. Mid level shortwave will be
tracking east from Ohio valley tonight and passing south of New Eng
by Sun morning. Deep layer moisture remains to the south but
numerous high clouds will persist into tonight which will impact min
temps. Leaned toward blend of available guidance which is above MOS,
with lows ranging from mid/upper 20s interior MA to low/mid 30s near
the south coast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday...
Drying aloft pushes south across SNE as strong high pres builds
north of the Gt Lakes. Some high clouds may linger in the morning
but trend will be for full sunshine by afternoon. The exception will
be across Cape/Islands where some ocean effect clouds may develop in
the morning and linger into early afternoon. Northerly winds and
colder temps aloft will result in a cooler day with highs mostly in
the mid 40s, but cooler Cape/Islands and and higher terrain.
Fire weather...column is very dry with PWATs dropping to near 0.1".
Boundary layer mixing will allow dewpoints to drop into single
numbers and teens with RH values down to 20-25 percent in the
afternoon. However, winds will be light with speeds mostly below 15
mph.
Sunday night...
High pres to the north remains in control with clear skies and light
winds. Good radiational cooling will result in a cold night with
lows dropping into the teens in many locations, but lower 20s near
the coast. As winds turn from N to NE, some ocean effect clouds may
develop and move over the Cape/Islands after midnight.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...
* Scattered rain and/or snow showers Mon night, changing to all
rain by late Tue morning before ending late in the day
* Dry conditions and cool temperatures Wed
* May see prolonged period of unsettled conditions from Wed
night into next weekend
Details...
Monday...
Large high pressure extending across southern Canada will shift
SE across the northeast U.S. during the day. A continued nearly
zonal mid level steering flow across the northern tier states.
However, with the center of the high pushing across Quebec, will
see a cool N- NE wind flow in place which will shift to E
during the afternoon. So, expect temps to be milder further
inland. May also see lower clouds lingering along the immediate
coast with the onshore wind.
Highs will range from around 40 across E coastal Mass and just
inland to the mid 40s across the CT valley.
Monday night and Tuesday...
As the high shifts to the Maritimes Monday evening, winds will
continue to veer to SE-S which will allow low level moisture to
feed northward. Will see clouds continue to increase from S-N
during the night as the southerly flow picks up mainly after
midnight. While temps fall early Mon night, as the winds become
S, temps will start to rise around and after midnight as well.
The moisture feed up the coast, as well as a weak low pressure
wave moving along in the flow, will see precip move in ahead of
the approaching front. Temps will be in the upper 20s to near
freezing away from the immediate coast, so the precip should
start as scattered snow showers, with primarily rain showers
along the coast. As temps start to slowly rise after midnight,
should see precip mix with or change to rain. This will be
dependent how quickly temps do rise. At this point, have carried
mainly -SHSN, with -SHRA mainly along the immediate coast but
could start to push inland toward daybreak.
On Tuesday, southerly winds will start to increase as the front
approaches, up to 10-15 kt along the coast and around 10 kt
inland. Temps should rise steadily after sunrise. The quickly
rising temps and higher sun angle should allow the snow to
change over to rain by mid morning before ending from W-E during
Tuesday afternoon.
Expect highs in Tuesday ranging from the mid to upper 40s
across the higher terrain to the lower 50s across the coastal
plain and across the lower CT valley.
Wednesday...
Another large area of high pressure builds eastward out of the
Great Lakes to the northeast and mid Atlc region during the day
Wednesday. With NW winds in place, colder air will filter in.
Expect high temps to range from the mid 30s to near 40 across
the higher terrain to the mid 40s along the coastal plain. These
readings will run around 5 degrees below seasonal levels for
mid March.
Wednesday night through Saturday...
Progressive, nearly zonal mid level steering pattern in place
across the northern tier will begin to undergo changes as
cutoff H5 low pressure that had been sitting off the S CA coast
begins to shift across the Rockies late Wed night/Thu.
As the high shifts E across Maine and the Maritimes late Wed
night/Thu, will start to see the H5 ridge axis shift across the
eastern seaboard. The H5 heights will rise, but as the wind flow
back to W-SW, this will bring moisture out of the southern
stream. While there is increasing solution spread amongst the
model suite, there is some general agreement of the SW flow
setting up from off the Baja California coast through the Ohio
valley toward the northeast by late this week. So, the 12Z
models have good agreement in keeping the region in an unsettled
pattern with periods of precipitation from midday Thursday into
next weekend. At this point, the best chances for precip look
to occur from late Thursday night into Friday night.
With a general southerly wind flow to slowly shifts to SW
during this timeframe, the majority of the precip should be in
the form of rain. However, can not rule out brief periods of
some mixed precip across the higher terrain of NW Mass Thu
night. May also see a period of light snow during the pre dawn
hours Saturday across NW Mass as the precip starts to taper off.
At this point, the mildest temps of the week are forecast on
Friday with highs in the 50s at most locations. However,
depending upon movement of weather systems, readings may cool by
around 5 to 10 degrees on Saturday as colder air may start to
filter in.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00z...High confidence.
VFR. W gusts to 25 kt diminishing by evening.
Tonight through Sunday night...High confidence.
Mainly VFR through the period, but areas of MVFR cigs may move
across outer Cape and ACK for a time Sun morning 12-16z. Patchy
MVFR cigs may impact Cape/Islands again late Sun night. A period
of NW gusts to 25 kt possible over outer Cape tonight,
otherwise NW wind diminishing to 5-10 kt, becoming N late
tonight through Sun.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Monday through Thursday/...
Monday: VFR.
Monday Night: MVFR/IFR conditions possible. Breezy. Chance
SHSN.
Tuesday: Mainly VFR, with local IFR possible. Windy with local
gusts up to 30 kt. SHRA likely.
Tuesday Night through Wednesday: VFR. Breezy.
Wednesday Night: VFR.
Thursday: Mainly VFR, with local MVFR possible. Chance RA.
&&
.MARINE...
Tonight...W/NW winds will diminish into early evening, but
another surge of NW gusts to 25 kt will develop over eastern MA
waters tonight then diminish toward morning.
Sunday and Sunday night...N winds less than 20 kt becoming NE
Sun night. Seas subsiding below 5 ft over eastern outer waters
early Sun. 5 ft seas may redevelop late Sun night over eastern
outer waters.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.
Tuesday: Moderate risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Seas up to 5 ft. Rain showers
likely.
Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas.
Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Thursday: Winds less than 25 kt. Chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ230-
232>235-237.
Small Craft Advisory until 4 AM EDT Sunday for ANZ231-251.
Small Craft Advisory until 8 AM EDT Sunday for ANZ250.
Small Craft Advisory until 10 AM EDT Sunday for ANZ254.
Small Craft Advisory until 2 AM EDT Sunday for ANZ255-256.
&&
SYNOPSIS...KJC/EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVTHazardous weather outlook, Mar 14, 4:22 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 PM EDT Sat Mar 14 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-152030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 PM EDT Sat Mar 14 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-152030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 PM EDT Sat Mar 14 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.